MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0221
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Cyst(s) (1800); Erythema (1840); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 03/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the.
 
Event or Problem Description
It was reported that on (b)(6) 2021 a biozorb procedure was performed, and the patient reported suffers from pain, soreness, swelling, and discomfort at and near the area where the biozorb device was implanted, which makes it difficult to sleep.The patient reported to developed a cyst around the biozorb device, causing further pain and suffering.No additional information is available.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the patient is a 64-year-old post-menopausal female., with a body max index of 36 and 204 pounds.It was reported that in (b)(6) 2021, the patient noted spontaneous, clear nipple discharge with inversion of the nipple on the left.She underwent a diagnostic mammogram, ultrasound and breast mri, which revealed an abnormality in the left breast, upper inner quadrant.Biopsy on (b)(6), 2021, revealed "loose fragments" of a ductal carcinoma in situ with papillary features, er/pr+, grade "1-2".Clinical tisn0m0, clinical stage 0.On (b)(6) 2021, the patient underwent left breast wire localized partial mastectomy with biozorb placement.A biozorb was sutured in 3 locations using 3-0 pds.The breast tissue was re-approximated over the top of the biozorb using interrupted 2-0 vicry; 2-0 and 3-0 vicryl were placed in an interrupted subcuticular fascia to approximate the skin edges.4-0 monocryl was run subcuticularly to further approximate the skin edges.Ductal carcinoma in situ (dcis) intermediate grade involving a sclerotic intraductal papilloma with microcalcifications, measuring 5x5mm.No invasive cancer or lymphovascular invasion.Margins are negative.Biopsy clip and biopsy site changes present.Pathologic al tisn0m0, pathologic stage 0, grade 2.At the post operative follow up exam, approximately 2 weeks post op, the patient reported no breast pain, and the breast exam revealed a well healing incision with no evidence of hematoma, seroma or infection.The patient was treated with left breast radiation from (b)(6)2021.Patient received anastrozole.The radiation oncology visit, on (b)(6) 2021, approximately 6 weeks post op, notes patient with neuropathic breast pain.Patient declined treatment at that time.At a visit the next week, the patient was without complaints.At radiation oncology visits on (b)(6), 2021, and (b)(6) 2021, the patient reported skin irritation of the left breast, which was treated topically.Radiation treatment summary, on (b)(6)2021, noted the patient "tolerated the radiation with expected acute toxicity." radiation oncology office visit (b)(6) 2021, approximately 4 months post implant, notes that the patient has "occasional" discomfort in the left breast, which worsens with activity.No treatment was needed and the "symptoms have not progressed." breast exam at this same visit found the left breast to be slightly smaller than the right with mild hyperpigmentation.There were no suspicious masses or fibrosis of the breast.The patient presented to the radiation oncologist for follow up about 2 months later, approximately 5 months post-surgery, on (b)(6)2021, with complaints of left breast discomfort for the past few days with associated lump along the surgical scar.The breast was warm to touch.Exam at that time revealed no erythema and an intact surgical site.Palpation of the breast revealed, "what appears to be a biozorb along the scar site.The left breast is slightly warmer to touch." the patient was started on a course of oral antibiotics for a possible mastitis and an ultrasound was ordered, which revealed, "normal fibroglandular breast tissue.No cyst or solid abnormalities.No drainable fluid collection." a mammogram on the same day was unremarkable.Breast mri about a week later was unremarkable with post-surgical changes.Office visit with medical oncology, on (b)(6) 2021, notes near resolution of left breast warmth and discomfort with resolution of the pain by a visit on (b)(6)2021.At an office visit with the breast surgeon, on (b)(6) 2022, a little over a year post op, she reports occasional tenderness to the left breast but denied breast pain at that visit.Breast exam was unremarkable at this visit.Office visit approximately 1.5 years post op, patient denied any breast complaints.Mammogram on (b)(6)2022, revealed postoperative changes, a ".Biozorb implantable device marks the site of resection." at a medical oncology office visit on (b)(6) 2023, 2 years post implant, the patient denied breast complaints, breast exam at this visit was unremarkable.Visit with the breast surgeon on (b)(6) 2023, noted the patient to be "doing well", the patient denied "any breast pain, any palpable masses¿any breast skin erythema, dimpling, peau d'orange, or any nipple discharge, texture changes or retraction." breast exam at this visit noted a well-healed incision without palpable masses, architectural distortion or skin abnormalities.At an office visit with medical oncology on (b)(6) 2023, 2.5 years post op, patient denied any breast complaints and breast exam was unremarkable.Mammogram (b)(6) 2023, found "no new mass, architectural distortion, focal skin thickening, suspicious lymph node, or suspicious calcification." the mammogram report noted patient to be "asymptomatic.¿ at a medical oncology office visit, 3 years post op, patient denied breast complaints and breast exam was unremarkable.At an office visit with breast surgeon on (b)(6) 2024, patient denied ".Any breast pain, any palpable masses, any breast erythema, dimpling, peau d'orange, or any nipple discharge, texture changes or retraction." breast exam at this visit was unremarkable.An investigation was completed: it was reported that on (b)(6) 2021 a biozorb procedure was performed, and the patient reported suffers from pain, soreness, swelling, and discomfort at and near the area where the biozorb device was implanted, which makes it difficult to sleep.The patient reported to developed a cyst around the biozorb device, causing further pain and suffering.No additional information is available.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), minor inflammation (inflammation/swelling/lymphedema/limited mobility).A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.
 
Additional Manufacturer Narrative
It was reported that on (b)(6) 2021 a biozorb procedure was performed, and the patient reported suffers from pain, soreness, swelling, and discomfort at and near the area where the biozorb device was implanted, which makes it difficult to sleep.The patient reported to developed a cyst around the biozorb device, causing further pain and suffering.After additional information review, it was reported that the patient is a 64-year-old post-menopausal female., with a body max index of 36 and 204 pounds.It was reported that in (b)(6) 2021, the patient noted spontaneous, clear nipple discharge with inversion of the nipple on the left.She underwent a diagnostic mammogram, ultrasound and breast mri, which revealed an abnormality in the left breast, upper inner quadrant.Biopsy on (b)(6) 2021, revealed "loose fragments" of a ductal carcinoma in situ with papillary features, er/pr+, grade "1-2".Clinical tisn0m0, clinical stage 0.On (b)(6) 2021, the patient underwent left breast wire localized partial mastectomy with biozorb placement.A biozorb was sutured in 3 locations using 3-0 pds.The breast tissue was re-approximated over the top of the biozorb using interrupted 2-0 vicry; 2-0 and 3-0 vicryl were placed in an interrupted subcuticular fascia to approximate the skin edges.4-0 monocryl was run subcuticularly to further approximate the skin edges.Ductal carcinoma in situ (dcis) intermediate grade involving a sclerotic intraductal papilloma with microcalcifications, measuring 5x5mm.No invasive cancer or lymphovascular invasion.Margins are negative.Biopsy clip and biopsy site changes present.Pathologic al tisn0m0, pathologic stage 0, grade 2.At the post operative follow up exam, approximately 2 weeks post op, the patient reported no breast pain, and the breast exam revealed a well healing incision with no evidence of hematoma, seroma or infection.The patient was treated with left breast radiation from (b)(6) 2021.Patient received anastrozole.The radiation oncology visit, on (b)(6) 2021, approximately 6 weeks post op, notes patient with neuropathic breast pain.Patient declined treatment at that time.At a visit the next week, the patient was without complaints.At radiation oncology visits on (b)(6) 2021, and (b)(6) 2021, the patient reported skin irritation of the left breast, which was treated topically.Radiation treatment summary, on (b)(6) 2021, noted the patient "tolerated the radiation with expected acute toxicity." radiation oncology office visit (b)(6) 2021, approximately 4 months post implant, notes that the patient has "occasional" discomfort in the left breast, which worsens with activity.No treatment was needed and the "symptoms have not progressed." breast exam at this same visit found the left breast to be slightly smaller than the right with mild hyperpigmentation.There were no suspicious masses or fibrosis of the breast.The patient presented to the radiation oncologist for follow up about 2 months later, approximately 5 months post-surgery, on (b)(6) 2021, with complaints of left breast discomfort for the past few days with associated lump along the surgical scar.The breast was warm to touch.Exam at that time revealed no erythema and an intact surgical site.Palpation of the breast revealed, "what appears to be a biozorb along the scar site.The left breast is slightly warmer to touch." the patient was started on a course of oral antibiotics for a possible mastitis and an ultrasound was ordered, which revealed, "normal fibroglandular breast tissue.No cyst or solid abnormalities.No drainable fluid collection." a mammogram on the same day was unremarkable.Breast mri about a week later was unremarkable with post-surgical changes.Office visit with medical oncology, on (b)(6) 2021, notes near resolution of left breast warmth and discomfort with resolution of the pain by a visit on (b)(6) 2021.At an office visit with the breast surgeon, on (b)(6) 2022, a little over a year post op, she reports occasional tenderness to the left breast but denied breast pain at that visit.Breast exam was unremarkable at this visit.Office visit approximately 1.5 years post op, patient denied any breast complaints.Mammogram on (b)(6) 2022, revealed postoperative changes, a ".Biozorb implantable device marks the site of resection." at a medical oncology office visit on (b)(6) 2023, 2 years post implant, the patient denied breast complaints, breast exam at this visit was unremarkable.Visit with the breast surgeon on (b)(6) 2023, noted the patient to be "doing well", the patient denied "any breast pain, any palpable masses¿any breast skin erythema, dimpling, peau d'orange, or any nipple discharge, texture changes or retraction." breast exam at this visit noted a well-healed incision without palpable masses, architectural distortion or skin abnormalities.At an office visit with medical oncology on (b)(6) 2023, 2.5 years post op, patient denied any breast complaints and breast exam was unremarkable.Mammogram (b)(6) 2023, found "no new mass, architectural distortion, focal skin thickening, suspicious lymph node, or suspicious calcification." the mammogram report noted patient to be "asymptomatic.¿ at a medical oncology office visit, 3 years post op, patient denied breast complaints and breast exam was unremarkable.At an office visit with breast surgeon on (b)(6) 2024, patient denied "any breast pain, any palpable masses, any breast erythema, dimpling, peau d'orange, or any nipple discharge, texture changes or retraction." breast exam at this visit was unremarkable.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), minor inflammation (inflammation/swelling/lymphedema/limited mobility).A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a dhr review could not be performed because no lot information was provided.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17881491
Report Number1222780-2023-00367
Device Sequence Number12614723
Product Code NEU
UDI-Device Identifier00851766006061
UDI-Public00851766006061
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberF0221
Device Catalogue NumberF0221
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2023
Supplement Date Received by Manufacturer01/12/2025
03/31/2025
Initial Report FDA Received Date10/05/2023
Supplement Report FDA Received Date02/11/2025
04/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR
Patient SexFemale
Patient Weight93 KG